If your medication list resembles those ridiculously long CVS receipts, it’s time to see your doctor. “Taking too many medications, especially for older folks, can be harmful,” warns Hartford HealthCare geriatrician Taimur Habib, MD.
Indeed, studies reveal that combining medications is a major cause of disability, falls, frailty, and a lower quality of life in the aged. It is also potentially fatal.
However, most patients are unaware of this. Unless they see a geriatrician on a regular basis – an expert in ageing — their doctor may not either.
Why is medication blending becoming a bigger problem for the elderly?
Basically, as we get older and spend more time on this planet, we develop more health problems and the pharmaceuticals needed to treat them. This could include anything from over-the-counter pharmaceuticals and prescription treatments allowed by a doctor to vitamins and dubious “miracle” supplements discovered on one’s own.
Unfortunately, that can be a deadly combination.
According to Dr. Habib, we absorb, metabolise, and excrete medications in different ways as we age. As a result, an elderly person may be given a dose that is far too high for them. Furthermore, because our drug metabolization changes as we age, taking many medications at the same time raises the probability of undesirable side effects.
Furthermore, the more tablets you use, the more difficult it is to keep order. This could lead to missing or duplicate dosages, both of which have their own set of problems.
How can I know if I’m taking too many prescription medications?
If you are above the age of 65, a geriatrician, a physician who specialises in the medical needs of elderly persons, would be an excellent resource to assist you with this subject.
First of all note of all the medications you take, as well as the exact amounts. Dr. Habib recommends bringing the list to your geriatrician for an annual checkup.
Include nutritional supplements and over-the-counter drugs as well. Even vitamins that appear to be harmless might create health concerns, especially when combined with other supplements and prescription drugs.
What symptoms and indicators should I be aware of?
Dr. Habib recommends patients to “always be on the alert for unwanted effects after starting a new medicine or modifying a medication’s dosage.” When you take multiple medications, you are more likely to experience side effects from each one.
Here are several examples:
- Diarrhoea, fatigue, incontinence, or constipation
- decreased appetite
- A rash on the skin
What other questions should I ask my doctor about my medication regimen?
Dr. Habib suggests that, ask your doctor if the drug is still acceptable. Some chronic medications, such as cholesterol-lowering medications, may be inappropriate if you are 95 years old. Furthermore, herbal supplements and over-the-counter drugs may not provide the benefits that they claim.
In general, the fewer medications you take, the lower your risk of unfavourable side effects.
Additionally, your pill organiser can now be shrunk.